WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 10
- Culture of Safety 2
- Education and Training 3
- Error Reporting and Analysis 2
- Human Factors Engineering
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies 6
- Specialization of Care 4
- Teamwork 2
- Clinical Information Systems 5
- Alert fatigue 1
- Device-related Complications 4
- Diagnostic Errors 3
- Discontinuities, Gaps, and Hand-Off Problems 8
- Identification Errors 2
- Interruptions and distractions 2
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 7
- Nonsurgical Procedural Complications 3
- Psychological and Social Complications 1
- Surgical Complications 5
- Internal Medicine 12
- Nursing 5
- Pharmacy 3
- Health Care Executives and Administrators
- Human Factors Engineering
- Quality and Safety Professionals
Sonya P. Mehta, MD, MHS, and Karen B. Domino, MD, MPH; April 2015
During laparoscopic subtotal colon resection for adenocarcinoma, a patient's bladder was accidentally lacerated and surgeons repaired it without difficulty. As nurses set up bladder irrigation equipment, no one noticed the bag of solution was dripping into the power supply of an anesthesiology monitor. Suddenly sparks and flames began shooting from the monitor, and the OR filled with black smoke. Fortunately, the fire was extinguished quickly and neither the patient nor any OR staff was injured.
John H. Eichhorn, MD; January 2015
While undergoing an elective coronary artery bypass graft (CABG) and ablation, an elderly man had a pulmonary artery catheter (PAC) placed to monitor his hemodynamic status. During the operation, the team was informed that another patient needed an emergency CABG. In the rush to attend to the second patient, the PAC in the first was left inflated for a prolonged period, which could have led to a catastrophic complication.
Ayse P. Gurses, PhD, and Peter Doyle, PhD; December 2014
An elderly man was being prepared for discharge after being hospitalized for an exacerbation of congestive heart failure. His nurse failed to notice that the tubing of the patient's sequential compression devices (in place to prevent DVT) was caught on the bed wheel and had unlocked the bed when she raised it. When the patient attempted to get up later, the bed rolled out from under him and he fell, breaking his hip. One week after surgery, the patient experienced a cardiac arrest from a massive pulmonary embolism and died.
Matthias Görges, PhD, and J. Mark Ansermino, MBBCh, MSc; September 2014
A man with atrial fibrillation underwent ablation in the catheterization laboratory under general endotracheal anesthesia. The patient was extremely stable during the 7-hour procedure with vital signs hardly changing over time. Inadvertently, the noninvasive blood pressure measurement stopped recording for 1 hour but went unnoticed. After the error was discovered, the case continued without any problems and the patient was discharged home the next day as planned.
Daniel Saddawi-Konefka, MD, and Jeffrey B. Cooper, PhD; December 2013
Prior to coronary artery bypass surgery, a man with morbid obesity, hypertension, diabetes, sleep apnea, claustrophobia, and 3-vessel coronary artery disease was given oxygen to achieve pre-oxygenation. Within a few minutes, the anesthesia team noted the patient was unresponsive with shallow breathing. Further investigation revealed the anesthesia machine was delivering 12% desflurane (a general anesthetic) instead of oxygen alone.
Elizabeth Manias, PhD, RN, MPharm; October 2012
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
Marta L. Render, MD; May 2012
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
Annette J. Johnson, MD, MS; October 2011
When a hospitalized man developed an arrhythmia, the night float resident checked a radiology report that stated the patient had a DVT. Intervention was started based on that assumption. However, the radiology report had been transcribed incorrectly.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
John C. Kulli, MD; May 2011
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Ben-Tzion Karsh, PhD; March 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
Tim Vanderveen, PharmD, MS; May 2009
Hospitalized for an elective procedure, a patient is given heparin in an incorrect concentration—off by a factor of 100.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
- Spotlight Case
Benjamin S. Abella, MD, MPhil; Dana P. Edelson, MD; July-August 2007
A code blue was called on a man admitted for chest pain, but the defibrillation pads placed on the patient were incompatible with the machine.
Bernard Lo, MD; September 2006
An elderly woman who had a DNR in place took a fall that required her to have surgery. Discussion with the patient's health care proxy led to the DNR order being suspended during surgery, with the understanding that it would be reinstated postoperatively. Several days later, a nurse noticed that patient remained 'full code' because the DNR had not been restored.
Arpana Vidyarthi, MD; March 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.